Alert archive / Texas / Wind Advisories in 2022

Wind Advisory 5, NWS Austin/San Antonio, TX

March 21, 2022Edwards County, Val Verde County, Texas

NWS Austin/San Antonio, TX issued this wind advisory at Mar 21, 2022, 3:19 AM CDT for Edwards County, Val Verde County, Texas. It took effect at Mar 21, 2022, 2:00 PM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2022, 3:19 AM CDT (08:19 UTC)
In effect from
Mar 21, 2022, 2:00 PM CDT
Expired
Mar 21, 2022, 7:00 PM CDT
In force
5 hr
Issued by
NWS Austin/San Antonio, TX

Counties Edwards County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 86 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 8.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2022-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2022-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3088 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

477 
WWUS74 KEWX 210819
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
319 AM CDT Mon Mar 21 2022

TXZ183-184-220000-
/O.NEW.KEWX.WI.Y.0005.220321T1900Z-220322T0000Z/
Val Verde-Edwards-
Including the cities of Del Rio and Rocksprings
319 AM CDT Mon Mar 21 2022

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING...

* WHAT...West winds 20 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Val Verde and Edwards Counties.

* WHEN...From 2 PM this afternoon to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this wind advisory went out at Mar 21, 3:04 AM CDT, 15 minutes earlier.

Area forecast discussion, Mar 21, 3:04 AM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
304 AM CDT Mon Mar 21 2022

.SHORT TERM (Today through Tuesday)...
Today's forecast reminds one of Donald Rumsfeld's known-knowns,
known-unknowns, and unknown-unknowns speech years ago.

The known-knowns are on the synoptic scale, with a deep, longwave
trough and ejecting shortwave trough and upper level jet streak all
approaching from the west through northern Mexico. Meanwhile,
cyclogenesis in the Plains has strengthened and deepened southerly
flow off the Gulf, resulting in a moist boundary layer and incipient
showers, which will affect the eastern 2/3rds of our area through
midday. The dry line will progress from west to east through the
area this afternoon. Winds will be gusty behind the dry line,
especially in Val Verde and Edwards Counties, so a Wind Advisory is
in effect from 2 pm to 7 pm. Thunderstorms are expected to develop
along the dry line by early afternoon and move eastward. A cold
front will move through the area from west to east this evening.
Additional storms may form along the cold front, especially
southeast of San Antonio, but the main impact of the front will be
to sweep in cooler and drier air. Gusty westerly winds will continue
on Tuesday, along with much cooler conditions.

The known-unknowns are when and where convection will develop.
Recent Texas Tech WRF, HRRR, HREF, and even NCAR Neural Network runs
paint the same broad picture of convective initiation along I-35
between 18Z and 21Z (1 to 4 pm CDT), with storms quickly becoming
severe and some likely becoming supercells. CAPE values appear to be
from 2500-3000 J/kg, 0-1 and 0-3 km SRH 200-300 m2/s2, and 700-500
mb lapse rates 7-7.5 C/km.

The unknown-unknowns are the ability of the storms to maximize the
instability and shear of the inflow environment, and whether or not
the storms can remain isolated and not interfere with each other's
inflow. In these regards, the mesoscale models are in fair to poor
agreement, which is not unusual with the prime convective period
still being 12+ hours away. However, the general indication is for
storms to develop along the dry line, but remain isolated from each
other. This would increase severity and may lead to long-lived
storms that track ENE into the late afternoon and evening. Large
hail is the most likely threat, and tornadoes are certainly
possible, including one or two stronger/long-lived ones, primarily
in the area east of I-35 and north of I-10.

.SPECIAL SAFETY NOTICE...
Given we are coming out of the cool season and have not seen severe
storms of the magnitude expected since May 2021, that Spring Break
has just ended for many students, and this is a Monday with all the
normal chaos that brings for many, we put special attention on
safety and preparedness for this event. In addition, the timing of
the storms around the end of the school day and in rush hour
presents problems, especially if large hail (2+ inch diameter) and
tornadoes develop. In general, it is much safer to remain in a solid
building with a foundation rather than being in a vehicle, mobile
home, or other light structures. Once the storms develop, they
should quickly move through your area, so the best bet may be to
stay in place for an hour or two and not be caught out commuting.

&&

.LONG TERM (Tuesday Night through Sunday)...
An upper level trough lingers over the Plains mid week bringing some
cloudiness aloft. A breezy and gusty north-northwesterly lower level
flow maintains cool, below normal temperatures. A few wind sheltered
low lying spots may approach freezing around sunrise Wednesday and
Thursday. The upper level trough and surface high pressure move off
to the east late week. Southerly lower level flow returns on Friday
leading to a warming trend. ECMWF/CMC continue to show a brief cold
frontal incursion on Saturday with only slight cold advection
indicated across our northeastern areas. Regardless, above normal
temperatures are expected over the weekend.

The next chances of showers and thunderstorms will occur around the
middle of next week with another potential of strong to severe
storms.

&&

.FIRE WEATHER...
Elevated to critical fire weather conditions are expected during the
midday through early evening hours today through this coming weekend
across all of South Central Texas. Minimum humidities in the teens,
occasionally single digits out west to 20s most days in the east are
expected. Periods of breezy to locally windy and gusty winds are
also expected. In addition, fuels remain dry and cured. Due to
critical fire weather conditions across our western counties, a Red
Flag Warning has been issued for today and a Fire Weather Watch has
been issued for Tuesday. Additional Red Flag Warnings are possible
later in the week into the weekend with our western counties again
having the greatest threat. An exception to this will be for those
areas that get rainfall today into tonight. Elevated humidities and
wetting rains will lessen the fire weather threat today and possibly
on Tuesday and Wednesday when the fuels should dry again in those
areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              78  55  69  44  67 /  80  40   0   0   0
Austin Bergstrom Intl Airport  79  54  70  42  68 /  80  50  -    0   0
New Braunfels Muni Airport     82  54  74  42  71 /  70  40   0   0   0
Burnet Muni Airport            79  48  64  41  66 /  80  30   0   0   0
Del Rio Intl Airport           87  54  72  44  72 /  20  -    0   0   0
Georgetown Muni Airport        78  54  67  43  67 /  80  40  -    0   0
Hondo Muni Airport             88  50  75  40  73 /  70  10   0   0   0
San Marcos Muni Airport        80  53  71  41  70 /  80  50   0   0   0
La Grange - Fayette Regional   77  60  71  42  69 /  80  70  10   0   0
San Antonio Intl Airport       83  55  72  44  70 /  70  30   0   0   0
Stinson Muni Airport           88  57  77  45  74 /  70  30   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM this afternoon to 8 PM CDT this evening
for Dimmit-Edwards-Frio-Kinney-Maverick-Real-Uvalde-Val Verde-
Zavala.

Fire Weather Watch from Tuesday afternoon through Tuesday evening
for Dimmit-Edwards-Frio-Kinney-Maverick-Real-Uvalde-Val Verde-
Zavala.

Wind Advisory from 2 PM this afternoon to 7 PM CDT this evening for
Edwards-Val Verde.

&&

Short-Term/Aviation...Zeitler
Long-Term...04
Hazardous weather outlook, Mar 21, 3:12 AM CDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
312 AM CDT Mon Mar 21 2022

TXZ171>173-183>194-202>209-217>225-228-221000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
312 AM CDT Mon Mar 21 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Severe thunderstorms with primary threats of large hail and
tornadoes are possibly this afternoon into early evening. A Red
Flag Warning is in effect for the Edwards Plateau and Rio Grande
Plains this afternoon. A Wind Advisory is in effect this
afternoon for Val Verde and Edwards Counties.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Elevated to critical fire weather conditions are expected to
continue through Saturday, mainly during the afternoon and
evening hours. A Fire Weather Watch is in effect for Tuesday
afternoon for the Edwards Plateau and Rio Grande Plains. Red Flag
Warnings for critical fire weather conditions may be needed on
additional days. Take care to prevent the start of wildfires.

.SPOTTER INFORMATION STATEMENT...

Please report any severe weather to the NWS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 8:21 PM CDTRed Flag WarningEWXDimmit, Edwards, Frio, Kinney, Maverick, Real and 3 more26 hr
Mar 21, 3:14 AM CDTFire Weather WatchEWXDimmit, Edwards, Frio, Kinney, Maverick, Real and 3 more23 hr
Mar 21, 3:48 PM CDTSpecial Weather StatementEWXKendall27 min
Mar 21, 4:05 PM CDTSpecial Weather StatementEWXBlanco25 min
Mar 21, 4:20 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Hays, Travis55 min
Mar 21, 4:26 PM CDTSpecial Weather StatementEWXComal49 min
Mar 21, 4:29 PM CDTSpecial Weather StatementEWXBlanco46 min
Mar 21, 4:34 PM CDTSpecial Weather StatementEWXGuadalupe41 min
Mar 21, 4:43 PM CDTSevere Thunderstorm WarningEWXBexar, Comal, Gonzales, Guadalupe, Hays62 min
Mar 21, 4:47 PM CDTSevere Thunderstorm WarningEWXComal, Hays58 min
Mar 21, 5:04 PM CDTSevere Thunderstorm WarningEWXBlanco, Hays, Travis, Williamson56 min
Mar 21, 5:09 PM CDTSpecial Weather StatementEWXBurnet51 min
Mar 21, 5:12 PM CDTSpecial Weather StatementEWXKarnes48 min
Mar 21, 5:20 PM CDTTornado WarningEWXHays25 min
Mar 21, 5:24 PM CDTTornado WarningEWXCaldwell, Guadalupe36 min
Mar 21, 5:40 PM CDTTornado WarningEWXHays, Travis35 min
Mar 21, 5:46 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson59 min
Mar 21, 5:49 PM CDTTornado WarningEWXWilliamson26 min
Mar 21, 5:49 PM CDTTornado WarningEWXCaldwell, Gonzales, Guadalupe26 min
Mar 21, 5:52 PM CDTTornado Warning Considerable damage threatEWXWilliamson23 min
Mar 21, 5:58 PM CDTTornado WarningEWXBastrop, Travis47 min
Mar 21, 5:59 PM CDTTornado WarningEWXTravis, Williamson46 min
Mar 21, 6:06 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXBastrop, Travis, Williamson39 min
Mar 21, 6:13 PM CDTTornado Warning Tornado observedEWXBastrop, Caldwell, Fayette, Gonzales47 min
Mar 21, 6:17 PM CDTSevere Thunderstorm WarningEWXAtascosa, DeWitt, Karnes, Wilson43 min
Mar 21, 6:22 PM CDTTornado Warning Tornado observedEWXWilliamson23 min
Mar 21, 6:34 PM CDTTornado Warning Considerable damage threatEWXBastrop, Lee, Travis, Williamson26 min
Mar 21, 6:37 PM CDTSevere Thunderstorm WarningEWXGonzales, Guadalupe, Wilson38 min
Mar 21, 6:55 PM CDTTornado Warning Tornado observedEWXLee, Williamson20 min
Mar 21, 6:57 PM CDTTornado WarningEWXBastrop, Fayette, Lee48 min
Mar 21, 6:59 PM CDTSpecial Weather StatementEWXBastrop, Caldwell46 min

Nearby

Wind Advisories in Texas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.